Alert archive / Minnesota / Blizzard Warnings in 2026

Blizzard Warning 1, NWS Sioux Falls, SD

January 21, 20268 counties in Minnesota; 5 counties in South Dakota; Clay County, Dickinson County, Osceola County, Iowa

NWS Sioux Falls, SD issued this blizzard warning at Jan 21, 2026, 10:13 AM CST for 8 counties in Minnesota; 5 counties in South Dakota; Clay County, Dickinson County, Osceola County, Iowa. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2026, 10:13 AM CST (16:13 UTC)
Expired
Jan 21, 2026, 5:56 PM CST
In force
8 hr
Issued by
NWS Sioux Falls, SD

Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Beadle County, SD, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 59 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2026-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2026-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS43 KFSD 211613
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1013 AM CST Wed Jan 21 2026

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-220000-
/O.UPG.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/
/O.NEW.KFSD.BZ.W.0001.260121T1800Z-260122T0000Z/
Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-
Including the cities of Hendricks, Lake Benton, Windom, Marshall,
Worthington, Lakefield, Fulda, Spencer, Pipestone, Jackson,
Spirit Lake, Sibley, Luverne, Mountain Lake, Milford, Slayton,
Ivanhoe, Tyler, and Arnolds Park
1013 AM CST Wed Jan 21 2026

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Blizzard conditions expected. Total snow accumulations up 
  to one inch. Winds gusting as high as 55 mph.

* WHERE...Portions of northwest Iowa and southwest Minnesota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Whiteout conditions 
  will make travel extremely dangerous or impossible. The hazardous 
  conditions could impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle. The latest road conditions for the state you are 
calling from can be obtained by calling 5 1 1.

&&

$$

SDZ038>040-055-220000-
/O.UPG.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/
/O.NEW.KFSD.BZ.W.0001.260121T1613Z-260122T0000Z/
Beadle-Kingsbury-Brookings-Lake-
Including the cities of Orland, De Smet, Arlington, Lake Preston,
Madison, Brookings, and Huron
1013 AM CST Wed Jan 21 2026

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Blizzard conditions. Additional snow accumulations up to 
  one inch. Winds gusting as high as 55 mph.

* WHERE...Beadle, Brookings, Kingsbury, and Lake Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Visibilities may drop below 1/2 mile due to falling 
  and/or blowing snow at times. Plan on slippery road conditions. 
  Whiteout conditions will make travel extremely dangerous or 
  impossible. The hazardous conditions could impact the Wednesday 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle. The latest road conditions for the state you are 
calling from can be obtained by calling 5 1 1.

&&

$$

SDZ056-220000-
/O.UPG.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/
/O.NEW.KFSD.BZ.W.0001.260121T1613Z-260122T0000Z/
Moody-
Including the cities of Flandreau
1013 AM CST Wed Jan 21 2026

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Blizzard conditions. Additional snow accumulations up to 
  one inch. Winds gusting as high as 55 mph.

* WHERE...Moody County.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Visibilities may drop below 1/2 mile due to falling 
  and/or blowing snow at times. Plan on slippery road conditions. 
  Areas of. The hazardous conditions could impact the Wednesday 
  evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle. The latest road conditions for the state you are 
calling from can be obtained by calling 5 1 1.

&&

$$

IAZ001-012-013-022-SDZ062-067-220000-
/O.CON.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/
Lyon-Sioux-O'Brien-Buena Vista-Minnehaha-Lincoln-
Including the cities of Rock Valley, Storm Lake, Inwood, Canton,
Tea, Orange City, Sioux Falls, Lennox, Hawarden, Harrisburg,
Hull, Hartley, Rock Rapids, Sanborn, Sioux Center, George,
Sheldon, and Larchwood
1013 AM CST Wed Jan 21 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Snow. Additional snow accumulations up to one inch. Winds 
  gusting as high as 55 mph.

* WHERE...Portions of northwest Iowa and southeast South Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

SDZ052>054-059>061-220000-
/O.CON.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/
Jerauld-Sanborn-Miner-Davison-Hanson-McCook-
Including the cities of Montrose, Bridgewater, Woonsocket, Salem,
Howard, Alpena, Mitchell, Canistota, Alexandria, Wessington
Springs, and Emery
1013 AM CST Wed Jan 21 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS 
EVENING...

* WHAT...Snow. Additional snow accumulations up to one inch. Winds 
  gusting as high as 60 mph.

* WHERE...Portions of central, east central, and southeast South 
  Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Wednesday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. The latest road 
conditions for the state you are calling from can be obtained by 
calling 5 1 1.

&&

$$

Samet
1 follow-up statement
527 
WWUS43 KFSD 212356
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
556 PM CST Wed Jan 21 2026

IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-055-056-
220100-
/O.CAN.KFSD.BZ.W.0001.000000T0000Z-260122T0000Z/
Osceola-Dickinson-Clay-Lincoln-Lyon-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Lake-Moody-
Including the cities of Slayton, Madison, Huron, Brookings,
Milford, Mountain Lake, Marshall, Windom, Lakefield, Arnolds
Park, Luverne, Lake Preston, Fulda, Arlington, Tyler, Pipestone,
Spirit Lake, Jackson, Worthington, Orland, Spencer, Lake Benton,
Sibley, Hendricks, De Smet, Ivanhoe, and Flandreau
556 PM CST Wed Jan 21 2026

...BLIZZARD WARNING IS CANCELLED...

Winds have dropped below warning criteria and snow has ceased to 
fall. Therefore will let the Blizzard warning expire at 6pm.

$$

IAZ001-012-013-022-SDZ052>054-059>062-067-220100-
/O.EXP.KFSD.WW.Y.0004.000000T0000Z-260122T0000Z/
Lyon-Sioux-O'Brien-Buena Vista-Jerauld-Sanborn-Miner-Davison-
Hanson-McCook-Minnehaha-Lincoln-
Including the cities of Montrose, Woonsocket, Rock Rapids,
Bridgewater, Hull, Rock Valley, Orange City, Mitchell, Inwood,
George, Tea, Sheldon, Salem, Harrisburg, Storm Lake, Wessington
Springs, Lennox, Hawarden, Emery, Canistota, Canton, Hartley,
Alpena, Sanborn, Sioux Center, Larchwood, Sioux Falls,
Alexandria, and Howard
556 PM CST Wed Jan 21 2026

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have dropped below advisory criteria and snow has ceased to 
fall. Therefore will let the Winter Weather Advisory expire at 6pm.

$$

AP

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard warning went out at Jan 21, 5:22 AM CST, 4 hours 51 minutes earlier. Its key messages:

  • Another shot of snow will move through the area today, with the better chances near and north of I-90. Following this snow will be wind gusts of 40 to 60 mph from mid-morning through the afternoon. Blowing snow will likely cause hazardous travel with brief near whiteout conditions throughout the day, especially near and north of I-90 and into parts of northwest IA.
  • Life-threatening cold temperatures move in for the end of the week and start of the weekend. Wind chills as low as -30 to -45 are possible Friday morning. An extreme cold watch is in effect for Friday morning.
Area forecast discussion, Jan 21, 5:22 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
522 AM CST Wed Jan 21 2026

.KEY MESSAGES...

- Another shot of snow will move through the area today, with
  the better chances near and north of I-90. Following this snow
  will be wind gusts of 40 to 60 mph from mid-morning through
  the afternoon. Blowing snow will likely cause hazardous travel
  with brief near whiteout conditions throughout the day,
  especially near and north of I-90 and into parts of northwest
  IA.

- Life-threatening cold temperatures move in for the end of the
  week and start of the weekend. Wind chills as low as -30 to
  -45 are possible Friday morning. An extreme cold watch is in
  effect for Friday morning.

&&

.DISCUSSION...
Issued at 300 AM CST Wed Jan 21 2026

A fast moving wave will dive southeast this morning. Initially this
will bring a shot of snow to the area with the better forcing near
and north of I-90. This fairly compact wave does show some hints of
weak instability so as the snow moves through this morning into the
early afternoon from west to east, some snowfall rates could be half
an inch to an inch per hour, albeit any one locations is not likely
to see much more than 3 or so hours of snow with this initial push.
The better chances for an inch or so of accumulation will be north
of I-90 and east of the James River. Now, as this lift shifts east
very strong northwest winds gusting to 40 to 60 mph will fill in.
This should produce quite a bit of blowing snow, along with some
indications of shallow instability in the mixed layer which lies
within the dgz, so some additional snow showers will be likely. Will
maintain the winter weather advisory with brief whiteout conditions
likely, especially with the initial burst of snow mid to late
morning, and again with the very strong winds late morning into the
early evening.

Winds will diminish this evening, but remain breezy into Thursday
night. Thursday into Thursday night will see some wind gusts of 25
to 35 mph as very cold air settles south. This is in response to a
large area of low pressure in central Canada, which will allow cold
northerly flow to remain in place into early parts of the weekend.
Wind chill values will average -25 to -40 Thursday night into Friday
night. Models are hinting at a wave diving south into the area
Saturday night into Sunday, but thermally we are so cold that
quality snow may be difficult to come by. One thing to watch out for
on Thursday will be the potential for more shallow instability snow
showers which could bring spotty reductions in visibility during the
morning into mid afternoon.

Flow aloft turns a bit more westerly early next week which should
allow temperatures to climb back to around normal. Models hinting at
a few weak waves in the flow during this time as well, so maybe some
spotty chances for snow early next week as well.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 519 AM CST Wed Jan 21 2026

Scattered MVFR ceilings are expected this morning with the
better chances east of I-29. Snow will move through the area
this morning into the early afternoon, bringing occasional MVFR
and IFR visibilities. Late morning through the afternoon
northwest winds will gust to 40 to 60 mph which will likely
produce brief periods of near whiteout conditions in patchy
light snow and blowing snow. By evening winds will diminish
enough that most of the blowing snow will come to an end and
mainly VFR conditions are expected after about 2-3z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from 10 AM this morning to 6 PM CST
     this evening for SDZ056-062-067.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for SDZ038>040-052>056-058>062-065>067-069>071.
     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for SDZ070-071.
     Winter Weather Advisory until 6 PM CST this evening for
     SDZ038>040-052>055-059>061.
     Wind Advisory until 6 PM CST this evening for SDZ050-057-058-
     063>066-068-069.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for SDZ050-057-063-064-068.
MN...Winter Weather Advisory from 10 AM this morning to 6 PM CST
     this evening for MNZ071-072-080-081-089-090-097-098.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for MNZ071-072-080-081-089-090-097-098.
IA...Winter Weather Advisory from 10 AM this morning to 6 PM CST
     this evening for IAZ001>003-012>014-022.
     Extreme Cold Watch from Thursday evening through Friday
     afternoon for IAZ001>003-012>014-020>022-031-032.
     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for IAZ020-021-031-032.
NE...Extreme Cold Watch from Thursday evening through Friday
     afternoon for NEZ013-014.
     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for NEZ013-014.

&&

DISCUSSION...08
AVIATION...08
Hazardous weather outlook, Jan 21, 4:27 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
427 AM CST Wed Jan 21 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-221030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
427 AM CST Wed Jan 21 2026

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Snow will quickly move through the area this morning into the
early afternoon. Generally an inch or less is expected. The main
story however will be northwest winds that will gust to 40 to 60
mph late this morning into the afternoon. This will cause brief,
near whiteout conditions with the worst conditions near and north
of Interstate 90. Conditions will improve during the evening. Take
extra precautions if travel is necessary.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An arctic blast dives south Thursday, increasing the risk for
blowing snow. Wind chills are expected drop to 25 below to 45
below zero Thursday night into Saturday. The coldest wind chills
will be Thursday night into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:42 AM CSTHigh Wind WarningFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 8 more7 hr

Nearby

Blizzard Warnings in Minnesota, 2026Blizzard Warnings in South Dakota, 2026Blizzard Warnings in Iowa, 2026Every blizzard warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.